North Carolina, 2018

Flash Flooding and Damaging Winds in North Carolina, August 3, 2018

August 3, 2018 · NWS RAH · 14 events in 4 counties and zones

A persistent plume of tropical moisture and embedded perturbations aloft triggered clusters of convection with torrential downpours. Since the wind field was fairly unidirectional, training cells lead to locally excessive rainfall and flash flooding, along with isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A persistent plume of tropical moisture and embedded perturbations aloft triggered clusters of convection with torrential downpours. Since the wind field was fairly unidirectional, training cells lead to locally excessive rainfall and flash flooding, along with isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 3, 12:55 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 3, 12:55 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
155 PM EDT Fri Aug 3 2018

.SYNOPSIS...
The upper level trough over the Appalachians is expected to
gradually weaken through Saturday. Bermuda high pressure will build
in from the western Atlantic this weekend and early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1203 PM Friday...

...Threat of flash flooding persists over the Piedmont...

Widespread areas of showers and considerable cloudiness have
actually tempered the instability thus far across central North
Carolina. One band of showers continued to push NNE through much of
the region from Fayetteville and Raleigh/Durham to Rocky Mount. The
rainfall amounts have been on the order of 0.25 to 0.75 within this
region. This activity affected the western part of the region
earlier and left behind a low stratus layer. This low level
cloudiness has been very slow to thin or dissipate. Late morning
data analysis indicated only a very slow destabilization in the SE
zones where the MLCapes were only nearing 500-800 J/KG under the
breaks in the overcast. Late morning temperatures were in the mid to
upper 70s, with less than 5 degree T/Td spread noted. This time on
Thursday, the MLCapes were already nearing 1500 to 2000 in the SE,
with temperatures in the lower 80s.

The CAMS that appear to have the best handle on the current radar
and data suggest that showers and isolated thunderstorms will
continue to progress NNE through the eastern Piedmont, northern
Sandhills, and northern Coastal Plain through early afternoon,
limiting instability. However, the lingering mid/upper trough
over the Appalachians and the south to north conveyor belt of
very deep subtropical moisture will aid in rapid convective
growth through the afternoon as breaks in the overcast occur.

Of particular interest, CAMS indicate somewhat of a consolidation
of convection this afternoon over central NC. This occurs as
the northward surging outflow boundary, currently depicted on radar
and satellite (associated with the SC cluster of storms), merges
with additional convection developing/moving NE out of the
Blue Ridge (associated with the upper trough itself). The main
area of concern may again be the Piedmont this afternoon.

If destabilization can occur before this occurs, then a strong
uptick in shower and storm coverage and intensity will occur. This
would obviously enhance the flash flood risk given the saturated
soil. (FFG)values have lowered to 1.5 to 1.8 inches/3 hours in many
areas, less than 1 inch in an hour in the Watch area.

Since we are not as unstable due to the persistent showers and
clouds this morning, any severe wind event will be isolated.
However, we may again have to be more liberal in the issuance
of SVR in the wet urban areas given the saturated soil. It may only
take 40 mph to blow down trees in this anomalously wet situation as
compared to 58-60 mph for near normal antecedent soil conditions in
early August. This was the case on Thursday as 30+ calls of trees
being blow over in the Winston-Salem area occurred with 35-40 mph
wind gusts in thunderstorms that occurred after 2-5 inches of rain
had fallen in the previous 48 hours.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 325 AM Friday...

Shortwave energy crossing the Great Lakes region today will finally
help kick the northern end of the mid level trough to the ENE across
S Quebec/St. Lawrence Valley/Northeast Sat, resulting in a lighter
mid level flow from the W or WNW over NC, prompting a drying of the
column. A portion of the W Atlantic ridge will ooze westward across
the Southeast states Sat, and the rising heights and cutting-off of
the Gulf will further reduce precip coverage, although the still-
high surface dewpoints and daytime heating (boosted by a clearing-
out of the mid and high clouds) should fuel afternoon convection,
especially across the SE half of the forecast area where moderate
CAPE is projected (although deep layer shear is apt to be marginal).
Will have chance pops, higher SE than NW, peaking in the afternoon
through early evening, followed by lower chances through the
overnight, primarily in the far SE, along with partial clearing,
mainly across the NW. This drier trend will be very welcome in the
Triad area. Highs should edge back to just a bit below normal, with
highs of 85-90. Lows 69-73. -GIH

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 315 PM Thursday...

The Atlantic subtropical ridge builds west on Saturday and
Sunday with a west to east oriented ridge axis centered near
KCHS on Sunday afternoon with heights of 595dm. Precipitable
water values on Saturday will range from 1.8 in the west to 2.1
in the east with PW values dropping a bit on Sunday. The air
mass across central NC will be weak to moderately unstable
during the afternoon and evening with frictional convergence
near the coast, convergence near a weak Piedmont trough and
differential heating in the mountains leading to widely
scattered thunderstorms. Highs will range in the mid 80s to
around 90 over the weekend with lows in the lower 70s.

The upper level ridge shifts further west early next week with
the ridge becoming centered over the southern Plains by Wednesday.
A short wave trough in the westerly flow aloft moves across the
Mid Atlantic and Carolinas on Monday and with some forcing for
ascent and cooler air aloft, thunderstorm chances increase a
bit. The flow aloft becomes more northwesterly on Tuesday with
disturbances aloft supporting convective chances in the 30-40%
range. Upper-level heights fall on Wednesday ahead of a stronger
short wave trough that arrives in the OH Valley late in the
day. The stronger flow aloft should support a more prominent
Piedmont trough on Wednesday which will allow for an increase in
convective coverage. Low level thickness values increase next
week supporting highs in the upper 80s to lower 90s with some
guidance even suggesting a couple of degrees hotter on Tuesday
and Wednesday.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
As of 155 PM Friday...

Periods of MVFR to IFR VSBYS and MVFR CIGS are expected through
00z/Sat. A return to generally MVFR to VFR conditions are
forecast between 00z and 06z/Sat. Rapid development of low stratus
(LIFR) expected overnight through 12z/Sat., gradually lifting
to MVFR and VFR CIGS through 18z.

Looking beyond 18z Sat, generally MVFR CIGS expected to become
VFR through Saturday night, with predominate VFR VSBYS. However,
there is a chance of MVFR CIGS and VSBYS in the afternoon
and early evening Saturday and Sunday.

Generally VFR conditions expected early next week, with widely
scattered to scattered storms in the afternoon and evening hours
Monday through Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through 800 PM Friday evening for NCZ007>010-
021>026-038>041-073>076-083-084.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...Haines
AVIATION...Badgett
Hazardous weather outlook, Aug 3, 2:34 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
334 AM EDT Fri Aug 3 2018

NCZ011-027-028-042-043-077-078-085-086-088-089-040900-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
334 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Showers and storms today could produce heavy downpours, leading to
areas of standing water that may make travel hazardous.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>041-073>076-083-084-040900-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-
334 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, although spotters
are encouraged to report measurements of excessive rainfall or any
observed flooding to the National Weather Service.

In the hours before

Local storm report, Aug 3, 8:49 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
949 AM EDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     3 W DURHAM              35.98N 78.97W
08/02/2018                   DURHAM             NC   LAW ENFORCEMENT

            TREE DOWN ON GARRETT RD. TIME ESTIMATED FROM
            RADAR.

&&

BAH
Local storm report, Aug 3, 8:56 AM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
956 AM EDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     3 SW HARPERS CROSSROADS 35.53N 79.53W
08/02/2018                   CHATHAM            NC   LAW ENFORCEMENT

            TREE DOWN ON NC-22 AND NC-42. TIME ESTIMATED
            FROM RADAR.

&&

BAH
Local storm report, Aug 3, 8:58 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
958 AM EDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     5 S TEER                35.87N 79.22W
08/02/2018                   CHATHAM            NC   LAW ENFORCEMENT

            TREE DOWN ON COLLINS MOUNTAIN RD AT ORANGE
            COUNTY LINE.

&&

BAH
Special weather statement, Aug 3, 12:29 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
129 PM EDT FRI AUG 3 2018

NCZ075-084>086-031830-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
129 PM EDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...EASTERN RICHMOND AND SOUTHERN HOKE COUNTIES UNTIL 230 PM
EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mccoll, or near Bennettsville, moving northeast at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Laurinburg, Rockingham, Raeford, Hamlet, Maxton, Hoffman, Antioch,
Pinebluff, Dobbins Heights and Wagram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3480 7968 3481 7978 3514 7968 3511 7933
      3490 7910 3483 7919 3484 7935 3482 7936
      3477 7933 3463 7946
TIME...MOT...LOC 1729Z 213DEG 26KT 3471 7963

HAINES
Special weather statement, Aug 3, 12:37 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
137 PM EDT FRI AUG 3 2018

NCZ086-088-089-031830-
Sampson NC-Hoke NC-Cumberland NC-
137 PM EDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SAMPSON...
CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES UNTIL 230 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Pauls, or 7 miles north of Lumberton, moving northeast at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Hope Mills, Spring Lake,
Eastover, Roseboro, Stedman, Wade and Autryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3490 7894 3495 7904 3484 7918 3521 7902
      3515 7867 3490 7840 3484 7849 3485 7850
      3485 7877 3483 7890
TIME...MOT...LOC 1737Z 213DEG 24KT 3475 7899

HAINES
Special weather statement, Aug 3, 1:13 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT FRI AUG 3 2018

NCZ077-088-089-031915-
Sampson NC-Harnett NC-Cumberland NC-
213 PM EDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SAMPSON...
SOUTHEASTERN HARNETT AND NORTHERN CUMBERLAND COUNTIES UNTIL 315 PM
EDT...

At 213 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Pope AFB to 9 miles north
of Jerome to near Ammon. Movement was northeast at 25 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Clinton, Fort Bragg, Dunn, Godwin, Pope AFB, Spring
Lake, Eastover, Roseboro and Stedman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 7898 3524 7842 3494 7815 3484 7844
      3518 7903
TIME...MOT...LOC 1813Z 225DEG 20KT 3517 7899 3498 7874 3478 7863

HAINES

The radar

The Raleigh/Durham radar (KRAX), 81 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 3, 1:15 PM EST
Where
Cumberland County, 0.64 mi SSE of Owens
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.042, -78.944

One tree was reported down at Faison Avenue and John Marshall Road.

Thunderstorm Wind, Wake

When
August 3, 2:12 PM EST
Where
Wake County, 0.23 mi S of South Raleigh Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.617, -78.700

Power lines were reported down in the 3800 block of Air Park Road.

Thunderstorm Wind, Wake

When
August 3, 2:12 PM EST
Where
Wake County, 2.21 mi NNW of Banks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.659, -78.738

One tree was reported down on Optimist Farm Road at Bostian Drive.

Thunderstorm Wind, Wake

When
August 3, 2:30 PM EST
Where
Wake County, 2.66 mi W of (Rdu)raleigh-Durham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.867, -78.827

One tree was reported down at Slater Road and Carrington Mill Boulevard.

Thunderstorm Wind, Wake

When
August 3, 2:31 PM EST
Where
Wake County, 2.03 mi SW of Wilders Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.780, -78.597

One tree was reported down at New Bern Avenue and King William Road.

Thunderstorm Wind, Wake

When
August 3, 2:40 PM EST
Where
Wake County, 2.39 mi S of Pet Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.795, -78.521

One tree was reported down at Hodge Road and Knightdale Boulevard.

Thunderstorm Wind, Davidson

When
August 3, 4:00 PM EST
Where
Davidson County, 3.5 mi N of Holly Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.870, -80.170

Trees were reported down between Lexington and Thomasville.

Flash Flood, Alamance

When
August 3, 4:00 PM EST to 5:45 PM EST
Where
Alamance County, 1.31 mi WSW of Elon College to 1.1 mi SW of Elon College
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.090, -79.520

Veterans Drive and Westwood Drive was closed due to flooding.

Flash Flood, Alamance

When
August 3, 4:00 PM EST to 5:45 PM EST
Where
Alamance County, 1.78 mi SW of Union Ridge to 0.93 mi SSW of Union Ridge
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.200, -79.420

Fire Department 13 had food waters coming into the building.

Flash Flood, Alamance

When
August 3, 4:29 PM EST to 5:45 PM EST
Where
Alamance County, Elon College to 0.8 mi WNW of Elon College
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.100, -79.500

Four to Five roads were reported to be underwater in Elon.

Flash Flood, Davidson

When
August 3, 4:30 PM EST to 5:15 PM EST
Where
Davidson County, 0.71 mi SSW of Thomasville to 0.58 mi E of Cedar Lodge
Cause
Heavy Rain
Reported by
Public
Coordinates
35.870, -80.083

Flooding was reported on Highway 109.

Flash Flood, Davidson

When
August 3, 4:45 PM EST to 5:15 PM EST
Where
Davidson County, 0.89 mi SE of Glen Anna to 0.4 mi ESE of Glen Anna
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.840, -80.090

Several road were reported flooded in Thomasville and Lexington, including Fisher Ferry Road and East H.

Flash Flood, Alamance

When
August 3, 5:30 PM EST to 5:45 PM EST
Where
Alamance County, 2.15 mi NNE of Glen Raven to 2.28 mi NW of Glencoe
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
36.150, -79.460

Iseley School Road was reported flooded. The flooded waters washed out the road, damaged a culvert and crushed a natural gas line.

Flash Flood, Alamance

When
August 3, 5:35 PM EST to 5:45 PM EST
Where
Alamance County, 1.49 mi NNE of Glen Raven to 1.94 mi NW of Glencoe
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.140, -79.460

Flood waters were reported entering a home in the 1100 black of Greenwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777891, 777892, 777893, 777894, 777895, 777896, 777897, 778996, 778997, 778998, 779001, 779002, 778999, 779000.